Hail, Morgan
- When
- August 18, 4:29 PM MST
- Where
- Morgan County, 1.48 mi NNW of Brush
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.270, -103.630
Severe thunderstorms produced hail, up to golfball size, and wind gusts to 59 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced hail, up to golfball size, and wind gusts to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:45 PM MST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 245 PM MDT SUN AUG 18 2013 .SHORT TERM...UPPER LEVEL RIDGE WILL CONTINUE TO PERSIST OVER THE STATE TONIGHT AND MONDAY. A SHORT WAVE TROUGH MOVING ACROSS SOUTHERN WYOMING HAS HELPED BREAK DOWN THE MID LEVEL CAP BY COOLING TEMPERATURES AT THE 500-400MB LEVEL. SCATTERED STORMS HAVE ALREADY DEVELOPED OVER THE HIGHER TERRAIN. PRECIPITABLE WATER VALUES ARE 0.50-0.75 INCHES ALONG THE FRONT RANGE AND OVER THE MOUNTAINS. CAPES ARE UNDER 500 J/KG. SO EXPECT THE WEAK AND DISORGANIZED STORMS TO CONTINUE. BETTER CHANCE FOR STRONG TO SEVERE STORMS EXIST OVER THE EASTERN PLAINS WHERE DECENT SHEAR IS IN PLACE WITH CAPES OF 1000- 2500 J/KG. STORMS WILL END THIS EVENING AS THE AIRMASS STABILIZES. OVERNIGHT LOWS WILL BE CLOSE TO LAST NIGHT READINGS WITH TEMPERATURES IN THE MID 50S TO LOWER 60S. IT WILL BE ANOTHER WARM DAY MONDAY WITH LITTLE CHANGE TO THE TEMPERATURES. PRECIPITABLE WATER VALUES ARE ABOUT THE SAME OVER THE HIGHER TERRAIN BUT DECREASE ALONG THE FRONT RANGE AND ACROSS THE PLAINS. CAPES WILL AGAIN BE LESS THAN 500 J/KG...EXCEPT OVER FAR EASTERN COLORADO WHERE CAPES WILL BE NEAR 1000 J/KG. THE MID LEVEL CAP WILL REINTENSIFY. WITH THE CAP...LESS MOISTURE AND LACK OF SHORT WAVE...IT WILL BE DIFFICULT FOR STORMS TO MAKE IT OFF THE HIGHER TERRAIN. THEREFORE WILL LEAVE THE MENTION OF STORMS OUT OF THE FORECAST THE LOWER ELEVATIONS. ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE OVER THE HIGHER TERRAIN. HIGHS FOR MONDAY WILL BE IN THE LOWER TO MID 90S ACROSS NORTHEAST COLORADO. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY. .SYNOPSIS... UPPER LEVEL HIGH PRESSURE OVER THE ROCKY MOUNTAIN REGION WILL BRING ABOVE NORMAL TEMPERATURES TO NORTH CENTRAL AND NORTHEASTERN COLORADO THROUGH TUESDAY...WITH NEAR NORMAL TEMPERATURES EXPECTED FOR THE REMAINDER OF THE WEEK. MONSOONAL MOISTURE FLOWING INTO COLORADO FROM THE SOUTH AND SOUTHWEST COMBINED WITH DAYTIME HEATING WILL PRODUCE SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE HIGH COUNTRY EACH DAY...WITH ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ALONG THE URBAN CORRIDOR AND PALMER DIVIDE. MONDAY NIGHT...UPPER LEVEL HIGH PRESSURE WILL BE CENTERED OVER THE COLORADO NEW MEXICO BORDER...WITH A WEAK WESTERLY FLOW ALOFT OVER THE STATE. SUBTROPICAL MOISTURE SLOWLY INCREASING ACROSS THE REGION WITH PW'S AROUND THREE QUARTERS OF AN INCH. MOUNTAINS SHOULD SEE SCATTERED EVENING THUNDERSTORMS...HOWEVER THE PLAINS SHOULD REMAIN DRY DUE TO A MID LEVEL CAP AND DRY AIR AT THE SURFACE. TUESDAY THROUGH WEDNESDAY NIGHT...UPPER RIDGE REMAINS ENTRENCHED OVER COLORADO WITH SUBTROPICAL MOISTURE CONTINUING TO INCREASE. BY WEDNESDAY EVENING THE GFS BUFFER SOUNDING SHOWS THE PW INCREASING TO JUST OVER AN INCH AT DENVER. SCATTERED THUNDERSTORMS EXPECTED ACROSS THE HIGH COUNTRY WITH SOME BRIEF HEAVY RAIN POSSIBLE...WITH ONLY ISOLATED HIGH BASED THUNDERSTORMS WITH LITTLE RAIN AND GUSTY WINDS ACROSS THE URBAN CORRIDOR AND PALMER DIVIDE. THURSDAY THROUGH SUNDAY...MODELS SHOW UPPER RIDGE FINALLY SHIFTING EASTWARD INTO THE CENTRAL PLAINS STATES THROUGH THE PERIOD. THE GFS AND ECMWF BOTH SHOW THE UPPER RIDGE CENTERED OVER MISSOURI BY FRIDAY AFTERNOON WHICH IS A GOOD LOCATION TO PUMP MONSOONAL MOISTURE INTO COLORADO. GFS BUFFER SOUNDING AT DENVER SHOWING THE PW UP TO 1.13 AND CAPE OF 1300 WITH LITTLE TO NO CIN AT 00Z FRIDAY. THIS SCENARIO COULD BRING THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLY SOME HAIL TO THE FRONT RANGE URBAN CORRIDOR AND ADJACENT PLAINS. WE WILL HAVE TO SEE IF THIS ACTUALLY HAPPENS. OVER THE PAST FEW DAYS...THE MODELS HAVE BEEN INDICATING THIS PATTERN. HOWEVER...THE UPPER RIDGE HAS STUBBORNLY FAILED TO MOVE TO THE EAST. IF THIS PATTERN VERIFIES...THUNDERSTORM CHANCES WOULD INCREASE ACROSS THE FRONT RANGE URBAN CORRIDOR...PALMER DIVIDE AND EASTERN PLAINS. FOR NOW WILL ONLY INCREASE POPS SLIGHTLY. && .AVIATION...SLIGHT CHANCE FOR THUNDERSTORMS THROUGH 03Z. MUCH BETTER CHANCE AT SEEING OUTFLOW WINDS FROM THUNDERSTORMS. GUSTS TO 30-40 KNOTS WILL BE POSSIBLE FROM THE STORMS. OUTSIDE OF STORMS...EASTERLY WINDS ARE EXPECTED TO BECOME SOUTHERLY BY 06Z. DO NOT EXPECT THUNDERSTORMS FOR THE DENVER AIRPORTS ON MONDAY. && .HYDROLOGY...SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MID EVENING. A BRIEF PERIOD OF HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS...THOUGH MOST STORMS WILL PRODUCE LIGHT TO MODERATE RAINFALL. AIRMASS DRIES SOME ON MONDAY...THIS WILL RESULT IN FEWER STORMS. FLASH FLOOD POTENTIAL WILL BE VERY LOW TODAY AND MONDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....KALINA AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1055 AM MDT SUN AUG 18 2013 COZ030>051-191700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1055 AM MDT SUN AUG 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SCATTERED THUNDERSTORMS IN THE MOUNTAINS WITH A SLIGHT CHANCE FOR STORMS ELSEWHERE. THE STORMS WILL PRODUCE GUSTY WINDS AND LIGHT TO MODERATE RAIN. OVER THE EASTERN PLAINS...STORMS WILL BE STRONGER WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY EAST OF A LINE FROM CHEYENNE TO FORT MORGAN TO LIMON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG HIGH PRESSURE RIDGE POSITIONED OVER COLORADO FOR MOST OF THE UPCOMING WEEK WILL PRODUCE LIGHT WINDS...NEAR TO ABOVE AVERAGE TEMPERATURES...AND FEW IF ANY THUNDERSTORMS ON THE HIGH PLAINS. IN THE HIGH COUNTRY...WHERE THE ATMOSPHERE WILL BE SLIGHTLY MORE MOIST AND UNSTABLE...STRONG SOLAR HEATING WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE SLOW MOVING STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 159 PM MDT SUN AUG 18 2013 COZ038-042-182030- NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- 159 PM MDT SUN AUG 18 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WELD COUNTY UNTIL 230 PM MDT. AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF PURCELL...OR 23 MILES NORTH OF GREELEY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCALLY HEAVY RAIN...UP TO AN INCH IN 30 MINUTES CAN ALSO BE EXPECTED. LOCATIONS IMPACTED INCLUDE... PURCELL. LAT...LON 4055 10451 4083 10483 4090 10463 4069 10424 TIME...MOT...LOC 1958Z 318DEG 12KT 4074 10459 DANKERS
The Denver radar (KFTG), 95 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463234, 463235, 463236.